Heavy Rain, El Paso
- When
- August 20, 4:00 PM MST to 4:30 PM MST
- Where
- El Paso County, 1.48 mi SSW of Ellicott
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -104.400
Heavy rainfall of 0.75 inches fell between 5 and 530 PM.
Another day of afternoon and evening thunderstorm development occurred across both the higher terrain and plains. A few strong to severe storms occurred on this day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another day of afternoon and evening thunderstorm development occurred across both the higher terrain and plains. A few strong to severe storms occurred on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 2:16 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Thu Aug 20 2020 .SHORT TERM...(This evening through Friday) Issued at 316 PM MDT Thu Aug 20 2020 Currently... Scattered thunderstorm activity has begun over the east mountains with storm motion mainly being to the southwest. A few small storms have also popped up in northwest El Paso county but have already mostly dissipated, while a few storms begin to make their way towards the I-25 corridor. The rest of today and tonight... More storms are expected to fire over the higher terrain before drifting to the I-25 corridor. The highest potential for strong to severe storms will be over this area and slightly east, where current analysis shows slightly better environments for storms to intensify. CAPE is currently between 500-1000 J/kg and bulk shear is sitting around 25-35 knots, with dewpoints over the east plains in the low-mid 50s. Overall conditions for intense storms look marginal at best, but a few isolated stronger storms still remain possible with decent lapse rates at mid-low levels. The main concern for the rest of today and tonight with storms will likely be high winds, with potential gusts later in the evening of over 50 mph. Convection is likely to persist around I-25 through around 9-10 pm tonight. Any cloud to ground lightning in storms with little precipitation, coupled with gusty winds may result in new fire starts near the Continental Divide through this evening. Tomorrow... With the upper-level high beginning to settle over our area, expect an influx of drier air during the day on Friday. High temperatures are expected to be hot again, comparable to today but perhaps a couple degrees warmer. Some isolated thunderstorm activity is possible over higher terrain during the afternoon hours, but coverage is expected to be limited due to the drier air and general lack of instability. .LONG TERM...(Friday night through Thursday) Issued at 316 PM MDT Thu Aug 20 2020 .Friday Night through Sunday...Upper ridge remains over the four corners region with hot weather remaining over the forecast area. There is the potential for diurnal convection, mostly confined to the mountains. The best chances for precipitation will be over the Eastern San Juan Mountains. Moisture will be limited and expect mostly high based convection. With the slow movement, there could be some isolated areas which receive a couple of tenths of an inch of rain; however, do not except any widespread wetting rains. With flow mostly out of the north to northwest, do not anticipate many storms moving out onto the plains. .Monday through Wednesday...Consensus of the models and ensembles is to have the ridge aloft gradually weaken with a trough moving across the northern Rockies. Subtle features in the flow will determine the location and amount of convection each day. General trend is to have a slight increase in mid level moisture recirculating around the upper ridge resulting in a modest increase in the PoPs, mainly over the mountains. GFS tends to moisten the upper ridges too much in the summer, and expect less QPF than forecast by the GFS. With slow storm movement, there could be a few areas with a few tenths of precipitation, but do not expected any widespread rain events which would help with the drought or fire conditions. .Thursday...The models and ensembles suggest a cold front will pass through region bringing low level usplope to the eastern plains and eastern mountains. NBM trends towards slightly cooler temperatures, and convection may be capable of producing heavier rainfall. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 316 PM MDT Thu Aug 20 2020 Thunderstorm activity will be possible at all three TAF sites this afternoon and this evening. KALS should see storms in the vicinity 22Z through about 2Z, although there is little chance a storm will directly impact the terminal. Winds will be gusty from passing storms. Isolated storms are expected in the area tomorrow afternoon, but coverage should be limited and no storms are expected to impact the TAF site. Thunderstorms are expected to occur at KCOS and KPUB between now and 4Z, with gusty outflow winds and locally heavy rain that could reduce conditons to MVFR or high-end IFR. A secondary round of precipitation could potentially impact KPUB between 5-6Z, although the confidence on the exact timing on this is only moderate at this time. All convection should be gone from the area by about 8Z, after which dry VFR conditions return through midday tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220-223. && SHORT TERM...GARBEROGLIO LONG TERM...PGW AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Thu Aug 20 2020 COZ058>089-093>099-211300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Thu Aug 20 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely late this afternoon through mid evening over the higher terrain. Stronger storms will be capable of producing wind gusts over 50 mph and cloud to ground lightning. A low risk for flash flooding will also be possible if any storms cross over a burn scar area. Isolated strong to severe storms are also possible across the plains this evening. The highest risk for severe weather is expected to be along the I-25 corridor and to the east in a line from Eads down to Kim, mainly between 6 pm and 10 pm. Dry lightning, gusty thunderstorm winds, and minimal precipitation may result in new fire starts over the Continental Divide this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily afternoon and evening thunderstorms are expected, mainly over the Mountains Friday through Wednesday. Thunderstorms will be more isolated in nature Friday and Saturday, before becoming more scattered to widespread Sunday into Wednesday. Lightning will be a primary thunderstorm threat. Slow movement could lead to an elevated flash flood risk on area burn scars, especially Sunday into Wednesday. Outside of the main thunderstorm cores, lightning could lead to new fire starts. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the plains, mountains, and mountain valleys. GARBEROGLIO/GARBEROGLIO
Special Weather Statement National Weather Service Pueblo CO 420 PM MDT Thu Aug 20 2020 COZ081-083-085-086-202245- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 420 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT... SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Victor, or 14 miles southwest of Colorado Springs, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Fremont, southeastern Teller, southwestern El Paso and northwestern Pueblo Counties. LAT...LON 3868 10505 3875 10495 3862 10473 3844 10492 TIME...MOT...LOC 2220Z 316DEG 16KT 3866 10496 Hodanish
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT Thu Aug 20 2020 COZ081-082-084-085-202315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 450 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over Chipita Park, or 10 miles northwest of Colorado Springs, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Woodland Park, Air Force Academy, Manitou Springs, Green Mountain Falls, Pikes Peak, Black Forest, Crystola, Chipita Park, Peterson AFB, Cimarron Hills, Cascade, Stratmoor and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3882 10508 3900 10506 3903 10467 3876 10469 TIME...MOT...LOC 2250Z 273DEG 11KT 3891 10498 Hodanish
The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
6 heavy rain, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy rainfall of 0.75 inches fell between 5 and 530 PM.
Heavy rainfall of 1.75 inches.
Local broadcaster shared pictures of thunderstorm wind damage in Ellicott, CO from the severe storms. Based on archived radar information it appears that a microburst descended right on top of the damage location leading to the outbuilding and metal fencing damage.
Storm chaser reports large hail, 1 inch.
Heavy rainfall of 2 inches.
Heavy rainfall of 1.61 inches.
Heavy rainfall of 2.1 inches.
Street flooding greater than 6 inches deep at Austin Bluffs and Academy.
Heavy rainfall of 1.3 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919512, 919503, 919518, 919495, 919504, 919507, 919510, 919492, 919514.